Vitamin B12 deficiency: A chronic complication of metformin therapy that can cause irreversible neuronal damage
Expert recommends annual monitoring or injections of vitamin B12 for long-term metformin users.
Vitamin B12 levels, often depleted due to metformin-induced malabsorption, should be monitored on a yearly basis in patients with diabetes receiving long-term metformin therapy, Endocrine Today Editorial Board member David S.H. Bell, MD, suggested in a case report published in the Southern Medical Journal.
A more cost-effective alternative method to avoid vitamin B12 deficiency may be an annual vitamin B12 injection to provide more than the annual vitamin B12 requirements for patients on chronic metformin therapy, said Bell, of Southside Endocrinology and clinical professor of medicine at the University of Alabama School of Medicine, Birmingham.
Vitamin B12 malabsorption is a chronic complication of metformin therapy and can present with irreversible neuronal damage.
“Many people are unaware of metformin-induced malabsorption of vitamin B12 and that is a potential problem,” he told Endocrine Today.
His recommendation comes after a case report of a 69-year-old white man with well-controlled type 2 diabetes (HbA1c, 6%) for six years. The patient developed numbness in the feet, but did not report the symptom to his physician. Several months later, a routine complete blood count showed a hematocrit drop from 34% to 24% despite no change in mean corpuscular volume. The patient also had a “very low” vitamin B12 level and was started on vitamin B12 therapy.
After vitamin B12 therapy, the patient’s hematocrit level returned to 24% but the numbness persisted. On physical examination, the patient had bilateral loss of pinprick and vibration sense above the ankle bilaterally and present, brisk ankle jerks.
Laboratory testing was negative for malabsorption and celiac disease, and antiparietal antibody titer and serum gastrin levels were normal, which ruled out pernicious anemia. One year later, the patient’s neuropathic symptoms had not improved or worsened.
“This patient developed peripheral neuropathy after only three years of therapy with metformin, presumably because he had thalassemia minor and increased red cell turnover, which, in conjunction with metformin-induced vitamin B12 malabsorption, rapidly depleted his vitamin B12 stores,” Bell wrote in the report.
This case is exceptional, he added, because “it shows a rapid development of neuropathy due to vitamin B 12 deficiency. To my knowledge, this is also the first case described of metformin-induced neuropathy due to metformin-induced vitamin B12 absorption,” he wrote.
Metformin-induced malabsorption of vitamin B12 is a complication that affects about 30% of patients with diabetes who are administered the drug. Despite its common occurrence, vitamin B12 deficiency is often unrecognized and untreated.
Further, misdiagnosis is common due to the resemblance of vitamin B12 deficiency to diabetic neuropathy, Bell said.
“The two are very similar,” he said. “During a physical examination, though, if the reflexes are maintained in spite of sensory loss, this is a red flag that it may be vitamin B12 deficiency.”
Based on the above report and previous data, Bell said patients with diabetes who take long-term metformin treatment should have their vitamin B12 levels monitored annually. Another option would be an annual 1,000-mcg injection of vitamin B12. He said he checks vitamin B12 levels during the annual physical examination for all patients.
It is estimated that the body’s store of vitamin B12 lasts 12 to 15 years before becoming deficient.
“One annual vitamin B12 shot may be enough for most patients; it takes a long time to deplete vitamin B12,” Bell said.
Metformin use has reached a stage at which Bell said he expects to see a significant rise in cases of vitamin B12 deficiency.
“We’ve had metformin since 1995, and I think that as time goes on, it could snowball. … It has the potential to be a significant problem,” he said. – by Matthew Brannon